Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

October 21, 2017Pepin County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Oct 21, 2017, 8:31 PM CDT for Pepin County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2017, 8:31 PM CDT (01:31 UTC)
Expired
Oct 21, 2017, 9:15 PM CDT
In force
44 min
Issued by
NWS Twin Cities, MN

County Pepin County, WI

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

659 
WWUS83 KMPX 220131
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
831 PM CDT SAT OCT 21 2017

MNZ078-WIZ024>026-220215-
Goodhue-Pierce-Dunn-Pepin-
831 PM CDT SAT OCT 21 2017

...A STRONG THUNDERSTORM WILL AFFECT FAR EASTERN GOODHUE...PEPIN... 
SOUTHEASTERN PIERCE AND SOUTHWESTERN DUNN COUNTIES...

At 828 PM CDT, a strong thunderstorm was located about 10 to 15 mile 
southwest of Lake Pepin, and moving northeast at 60 mph, toward 
Lake Pepin.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Durand, Pepin, Elmwood, Eau Galle, Plum City, Stockholm, Frontenac,
Central Point, Arkansaw, Downsville, Porcupine and Ella.

If you are on or near Lake Pepin, get to shore now. Move to safe 
shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4459 9197 4460 9200 4458 9203 4450 9204
      4441 9210 4442 9212 4443 9220 4445 9224
      4445 9237 4481 9222 4476 9179
TIME...MOT...LOC 0128Z 204DEG 53KT 4436 9228 

$$

TDK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 21, 7:05 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 21, 7:05 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
705 PM CDT Sat Oct 21 2017

.SHORT TERM...(This evening through Sunday)
Issued at 419 PM CDT Sat Oct 21 2017

A narrow line of thunderstorms has developed along an eastward
advancing cold front in western MN this afternoon.  We got some
clearing ahead of this line this afternoon, which allowed temps in
western MN to sneak up into the low 70s with dewpoints in the low
60s, SPC mesoanalysis has consistently shown 1000-1500 j/kg of
SBCAPE. Other combined parameters, like the supercell composite
parameter and conditional SigTor probability light up in the warm
sector ahead of the front as well, indicating we have an environment
that could at least marginally support surface based severe
weather. However, forecast soundings show us our problem for
getting severe weather and it's weak low level lapse rates. We
have enough forcing and instability to get storms going, but those
weak lapse rates are resulting in skinny CAPE profiles and weaker
storms. This trend really looks to stay with us through the
duration of the event, so our severe threat will continue to be
low, with really the only threat the possibility of strong wind
gusts if we can get favorable bowing structures to develop in the
line.

CAM agreement on the line has been pretty good, so just used a blend
of those to track pops to the east with the line. Showers may linger
through mid morning out toward Ladysmith/Eau Claire, but otherwise,
Sunday will more than make up for our dreary Saturday. There's not
really any cold air to speak of behind the front, so we'll see highs
tomorrow in MN in the low/mid 60s, while WI stays in the 50s thanks
to a little extra cloud cover and cooler 925mb temps. Main concern
Sunday will be the threat for elevated fire weather conditions in
western MN. We currently have afternoon humidities down near 25% out
in west central MN, but sustained winds look to be down around 10-15
mph with gusts to 20-25. As long as winds stay at this level, we
won't have to worry about fire headlines, and at this point, it's
unlikely they'll be much stronger than what we have, so we should
be good.

.LONG TERM...(Sunday night through Saturday)
Issued at 419 PM CDT Sat Oct 21 2017

The main theme for the extended continues to exist, with temperatures
gradually cooling as the upper pattern becomes more amplified
with a ridge west and trough east. Model agreement is decent
through Tuesday, but from Wednesday on, there's still lots of
model disagreement and run-to-run consistency issues with how the
trough deepens over the center of North America.

Monday/Monday night, we will see a series of short waves move across
the upper MS Valley, but moisture will be lacking, so not expecting
much in the way of precip. This wave will close off over the Great
Lakes though and deepen substantially off to our east. This will
result in windy conditions Monday and Tuesday, with wrap around
moisture possibly impacting western Wisconsin Tuesday.

Next wave arrives Tuesday night in the form of a clipper type wave
coming down on the backside of the Great Lakes upper low. The GFS is
the farther west and most aggressive with this wave, bringing a
quick hit of precip to western WI. Temperatures would be cold enough
on the GFS to support a rain/snow mix, so have that possibility in
the grids, though confidence is low as to if there will be any
precip with this wave at all as it will be in the process of getting
absorbed by the large system over the Great Lakes.

We will get a brief warmup Wednesday, before the next strong wave
impacts the upper Midwest. This wave will result in the development
a large surface cyclone. Models are starting to converge on the idea
of a deep cyclone developing over the northern Great Lakes. The GFS
is the deepest/farthest west with the system and though we stuck
with the blended guidance for PoPs Thu/Fri next week, those PoPs
certainly lean toward the GFS solution, which is wetter for us.
We'll have low heights with this system and cool temperatures, so
you'll again see rain/snow mix chances show up in the overnight
periods, but I wouldn't get too excited about seeing your first
flakes of snow next week just yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 705 PM CDT Sat Oct 21 2017

Narrow line of storms has weakened substantially, with most
precip as showers now in central MN and some in southern MN. Most
of this in MN is behind the front, but a few storms may continue
to develop ahead of the front. The few storms will be rather
short-lived in any given location. Heftier storms in north central
Iowa were about to enter MN, and these will likely slide up
toward Red Wing and then Wisconsin.

Other issue continue to be gusty south winds this evening ahead
of the front.

Ceilings will be short-lived MVFR behind the front, then mostly
5000-8000 feet agl after the front for a little while.

KMSP...
Looks like most storms will slide by the east of KMSP, though
there is still potential early this evening for a storm until 01z.
Otherwise, it will take a few hours before the showers dissipate
or move east. After that, quiet VFR weather.

/OUTLOOK FOR KMSP/
Mon...VFR. Winds W 20G30 kts.
Tue...Chc MVFR. Wind NW at 20G30 kts.
Wed...Chc MVFR. Wind NW at 15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...MPG
AVIATION...TDK
Hazardous weather outlook, Oct 21, 2:08 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
208 PM CDT Sat Oct 21 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
208 PM CDT Sat Oct 21 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A line of showers will move across MN this afternoon and western
Wisconsin this evening. Although the risk for severe weather is
low, the possibility for a strong wind gust or two from this line
of storms does exist.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Oct 21, 2:51 PM CDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
251 PM CDT SAT OCT 21 2017

MNZ056-057-065-212030-
Chippewa-Kandiyohi-Renville-
251 PM CDT SAT OCT 21 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHIPPEWA...
SOUTHWESTERN KANDIYOHI AND NORTHWESTERN RENVILLE COUNTIES...

At 250 PM CDT, a strong thunderstorm was located near Sacred Heart,
or 21 miles east of Montevideo, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Willmar, Renville, Raymond, Sacred Heart, Prinsburg, Lake Lillian,
Blomkest, Svea and Priam.

LAT...LON 4472 9530 4485 9547 4514 9509 4493 9485
TIME...MOT...LOC 1950Z 229DEG 26KT 4484 9531
Special weather statement, Oct 21, 7:19 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
719 PM CDT SAT OCT 21 2017

MNZ085-093-220100-
Steele-Freeborn-
719 PM CDT SAT OCT 21 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN AND
SOUTHEASTERN STEELE COUNTIES...

At 719 PM CDT, a strong thunderstorm was located near Hayward, or 8
miles east of Albert Lea, moving northeast at 60 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Blooming Prairie, Glenville, London, Hollandale, Hayward, Myrtle and
Bixby.

This includes the following highways...
 Interstate 35 near mile marker 1.
 Interstate 90 between mile markers 163 and 173.
 U.S. Highway 14 near mile marker 182.

LAT...LON 4408 9305 4350 9305 4350 9336 4351 9336
TIME...MOT...LOC 0019Z 204DEG 53KT 4362 9320

TDK
Special weather statement, Oct 21, 7:23 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
723 PM CDT SAT OCT 21 2017

MNZ083-084-092-220045-
Waseca-Blue Earth-Faribault-
723 PM CDT SAT OCT 21 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND NORTHEASTERN
FARIBAULT...SOUTHEASTERN BLUE EARTH AND SOUTHWESTERN WASECA
COUNTIES...

At 721 PM CDT, a strong thunderstorm was located near Frost, or 8
miles southeast of Blue Earth, moving northeast at 60 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wells, Minnesota Lake, Elmore, Waldorf, Easton, Frost and Brush
Creek.

This includes Interstate 90 between mile markers 126 and 136.

LAT...LON 4350 9408 4397 9381 4394 9358 4350 9388
TIME...MOT...LOC 0021Z 204DEG 53KT 4360 9394

TDK
Special weather statement, Oct 21, 8:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
831 PM CDT SAT OCT 21 2017

MNZ078-WIZ024>026-220215-
Goodhue-Pierce-Dunn-Pepin-
831 PM CDT SAT OCT 21 2017

...A STRONG THUNDERSTORM WILL AFFECT FAR EASTERN GOODHUE...PEPIN...
SOUTHEASTERN PIERCE AND SOUTHWESTERN DUNN COUNTIES...

At 828 PM CDT, a strong thunderstorm was located about 10 to 15 mile
southwest of Lake Pepin, and moving northeast at 60 mph, toward
Lake Pepin.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Durand, Pepin, Elmwood, Eau Galle, Plum City, Stockholm, Frontenac,
Central Point, Arkansaw, Downsville, Porcupine and Ella.

If you are on or near Lake Pepin, get to shore now. Move to safe
shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4459 9197 4460 9200 4458 9203 4450 9204
      4441 9210 4442 9212 4443 9220 4445 9224
      4445 9237 4481 9222 4476 9179
TIME...MOT...LOC 0128Z 204DEG 53KT 4436 9228

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:19 PM CDTSpecial Weather StatementMPXFreeborn41 min
Oct 21, 7:23 PM CDTSpecial Weather StatementMPXFaribault22 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.